Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 330, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 25, 2005, 4:38 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2005, 4:38 PM CDT (21:38 UTC)
- Expired
- Aug 25, 2005, 5:25 PM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 190 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 4:55 PM CDT | HAIL 1 | 14 Wnw Platte, SD | |
| Aug 25, 5:10 PM CDT | HAIL 1.75 | 20 N Herrick, SD | HAIL FROM 505 PM TO AROUND 540 PM...MOSTLY PEA TO DIME SIZE. OCCASIONAL GOLF BALL HAIL FROM 510 PM TO 520 PM. |
| Aug 25, 5:20 PM CDT | HAIL 1.75 | 15 E Dixon, SD | |
| Aug 25, 5:34 PM CDT | HAIL 1.25 | 14 E Dixon, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1435 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 252139 SVRFSD SDC023-053-252215- /O.NEW.KFSD.SV.W.0330.050825T2138Z-050825T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 438 PM CDT THU AUG 25 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA NORTHEAST GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 515 PM CDT * AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 18 MILES WEST OF PLATTE...OR ABOUT 28 MILES SOUTH OF CHAMBERLAIN...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEAR MISSOURI RIVER AROUND 445 PM CDT PLATTE AROUND 515 PM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4350 9931 4328 9927 4333 9869 4350 9878 $$ 08
2 follow-up statements
000 WWUS53 KFSD 252152 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 451 PM CDT THU AUG 25 2005 SDC023-053-252215- /O.CON.KFSD.SV.W.0330.000000T0000Z-050825T2215Z/ GREGORY SD-CHARLES MIX SD- 451 PM CDT THU AUG 25 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM CDT FOR NORTHERN CHARLES MIX AND NORTHEAST GREGORY COUNTIES... AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 17 MILES WEST OF PLATTE...OR ABOUT 29 MILES SOUTH OF CHAMBERLAIN...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEAR HIGHWAY 44 IN BOTH CHARLES MIX AND GREGORY COUNTIES A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4350 9931 4328 9927 4333 9869 4350 9878 $$ 08
000 WWUS53 KFSD 252225 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 524 PM CDT THU AUG 25 2005 SDC023-053-252234- /O.EXP.KFSD.SV.W.0330.000000T0000Z-050825T2215Z/ GREGORY SD-CHARLES MIX SD- 524 PM CDT THU AUG 25 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHARLES MIX COUNTY EXPIRES AT 515 PM CDT... THE WARNING HAS EXPIRED. THE STRONGEST PART OF THE STORM HAS EXITED THE COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4350 9931 4328 9927 4333 9869 4350 9878 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:15 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 25, 3:15 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT THU AUG 25 2005 .DISCUSSION... CURRENT SFC ANALYSIS SHOWS SFC TROF/DRY LINE EXTENDING FM SERN ND TO N CENTRAL NEB...WITH CALM WINDS AT K9V9 SUGGESTING THE TROF IS NEAR THERE. STRATUS HAS CLEARED OUT SOMEWHAT IN OUR FAR W ADDING TO SOME INSTABILITY. OTHER THAN OUR WRN QUARTER...SVR WX CHCS IN THE CWFA THIS EVENING OR TONIGHT WL BE PROBLEMATIC. CURRENT MID LVL WINDS ON THE NLG PROFILER ARE ANEMIC AT BEST...WITH SLIGHTLY BETTER 15 TO 30KTS UPSTREAM AT MRR. HOWEVER NAM DOES KEEP THE WINDS AROUND 3 AND 4 KM QUITE LOW TONIGHT. LAPSE RATES HAVE ALSO BEEN HINDERED OF COURSE BY THE STRATUS. BUT OTHERWISE...RAIN CHCS ARE STILL PRETTY GOOD TONIGHT AHEAD OF MID LVL SHORTWV WHICH IS FCST TO BE IN CENTRAL SD BY 12Z FRI...ON THE SOUTH END OF THE LARGE UPPER BOWLING BALL IN S CENTRAL CANADA. BOTH NAM/GFS CONT TO SLOW DOWN THE SFC WIND SHIFT PASSAGE...AND OPTED TO GO WITH THE SLOWER NAM DUE TO THIS TREND. ATTM...FEEL THE BEST CHCS FOR LIKELY TS TONIGHT WL BE AFTER EVENING IN OUR SW CWFA...THEN MOVG EWD ACROSS OUR S CENTRAL TO SE LATE TONIGHT. CONVECTION HAS ALREADY BROKE OUT UPSTREAM IN SERN WY...AND THE AFOREMENTIONED AREA OF OUR CWFA IS NICELY PLACED IN THE RR QUAD OF JET STREAK TO OUR N. LOWS IN OUR WEST TONIGHT ARE TRICKY...IN THAT IT DEPENDS ON HOW FAST THE DRY AIR IN CENTRAL SD OOZES IN. DID RAISE LOWS JUST A SMIDGE IN OUR W AS MANY TIMES THE DRY LINE WL HIT A BRICK WALL NEAR OUR WRN CWA EDGE UNLESS GIVEN SUITABLE STRONG WINDS. ALSO LEFT THE MENTION OF FOG OUT OF OUR ERN HALF TONIGHT...AS HOPEFULLY ON GOING STRATUS WL NOT ALLOW ANY RADIATIONAL COOLING TO TAKE HOLD AND GET ANY FOG OUT OF CONTROL. EVENING SHIFT WL WATCH THIS. ON FRIDAY...FIRST WEAK SHORTWV IN CENTRAL SD GENERALLY DISSIPATES... REPLACED BY A SECOND ONE WHICH WL MOVE EWD FRIDAY AFTN AND EVE ACROSS THIS FA. TS/SHRA CHCS SHOULD CONT ACROSS OUR E HALF AND SOUTH IN THE MRNG AS LOW TO MID LVL -DIV Q IS QUITE STRONG IN THESE AREAS. BY AFTN...ANY REMAINING CLOUD COVER SHOULD BEGIN TO CLEAR OUT WITH BONE DRY AIR ALOFT. AFTER A SLOW START TO THE TEMPS...MAX READINGS COULD MIX QUITE WELL GIVEN H85 TEMPS AND WENT CLOSER TO THE WARMEST GUIDANCES. GIVEN WINDS ALOFT HOWEVER...SHOULD NOT BE BREEZY. FOR THE WEEKEND AND EARLY NEXT WEEK...NOT A LOT GOING ON WITH DRY AIR IN PLACE AS THE CANADIAN UPPER LOW EXITS THRU SE CANADA. SHOULD HAVE RELATIVELY COOL NIGHTS AND WARM DAYS. IN THE EXTENDED MON NITE THRU THURSDAY...MAIN FEATURE TO WATCH IS THE FIRST EJECTION OF A SHORTWV AHEAD OF LARGE UPPER TROF ON THE W COAST. THE ECMWF AND 12Z GFS ARE SIMILAR IN SOLNS IN WASHING THIS WAVE OUT AS IT MOVES FM THE WSW INTO THE PLAINS TUE NIGHT AND WED...HANGING THE LARGE TROF BACK IN THE INTERMOUNTAIN WEST. THE 06Z GFS BASICALLY ELIMINATES THIS SHORTWV ALSO...AND DOES NOT HANDLE THE SECOND WEST COAST TROF PROGESSION WELL AT ALL. THE 00Z GFS LOOKS TO PUT TOO MUCH ENERGY IN THE INITIAL MID WEEK SHORWV...WRAPPING IT UP QUITE A BIT OVR ERN ND BY 12Z WED...AND THUS SLOWING IT DOWN. PREFERRED THE 06Z DGEX AND CANADIAN IN HOW IT HANDLES THIS FIRST SHORTWV...IN THAT THEY MAINTAIN IT AS IT LIFTS OUT FM THE RCKYS... BUT KEEP THE WAVE OPEN AND FAIRLY WEAK. ALL OF THIS MADE LITTLE DIFFERENCE IN THE SFC PATTERN...AS WELL AS THE PCPN CHCS WHICH ARE NIL. NOW THE SECOND PARENT TROF THEN MOVES INTO THIS AREA LATE WED NIGHT AND THU...WHICH THEN APPEARS TO DRAG A CDFNT THRU. FOR TEMPS... GUIDANCE TEMPS SEEM TOO COOL GIVEN THE DGEX/GFS H85 TEMPS... THEREFORE USUALLY WENT A FAIR AMOUNT WARMER THAN GUIDANCE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF
Hazardous weather outlook, Aug 25, 11:50 AM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1150 AM CDT THU AUG 25 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1150 AM CDT THU AUG 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO THREATEN THE AREA WEST OF A DE SMET TO MITCHELL TO LAKE ANDES LINE DURING THE MID AND LATE AFTERNOON. THE THUNDERSTORMS WILL SPREAD ACROSS THE REMAINDER OF SOUTHEAST SOUTH DAKOTA...INTO SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND FAR NORTHWEST IOWA THIS EVENING. ANY THUNDERSTORMS THAT DEVELOP DURING THE AFTERNOON AND EARLY EVENING COULD PRODUCE HAIL TO HALF DOLLAR SIZE AND WIND GUSTS TO 65 MPH. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE OVER SOUTHEAST SOUTH DAKOTA. THUNDERSTORMS WILL INCREASE IN COVERAGE OVERNIGHT...AS THEY SPREAD OVER THE REST OF NORTHWEST IOWA. HOWEVER...THE THREAT OF SEVERE WEATHER WILL DECREASE ACROSS THE AREA AS THE NIGHT GOES ON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM WEST OF A DE SMET TO LAKE ANDES LINE...AND AFTER 6 PM FURTHER EAST. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 4:10 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 16 min |
| Aug 25, 4:35 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 33 min |
| Aug 25, 4:37 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 19 min |
| Aug 25, 5:16 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 44 min |
| Aug 25, 5:32 PM CDT | Tornado Warning | FSD | Gregory | 43 min |
| Aug 25, 5:41 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 34 min |
| Aug 25, 6:14 PM CDT | Tornado Warning | FSD | Gregory | 49 min |
| Aug 25, 6:58 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 48 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.